Mathematische Zeitschrift

, Volume 284, Issue 1–2, pp 23–39 | Cite as

On complex zeros off the critical line for non-monomial polynomial of zeta-functions

  • Takashi Nakamura
  • Łukasz Pańkowski


In this paper, we show that any polynomial of zeta or L-functions with some conditions has infinitely many complex zeros off the critical line. This general result has abundant applications. By using the main result, we prove that the zeta-functions associated to symmetric matrices treated by Ibukiyama and Saito, certain spectral zeta-functions and the Euler–Zagier multiple zeta-functions have infinitely many complex zeros off the critical line. Moreover, we show that the Lindelöf hypothesis for the Riemann zeta-function is equivalent to the Lindelöf hypothesis for zeta-functions mentioned above despite of the existence of the zeros off the critical line. Next we prove that the Barnes multiple zeta-functions associated to rational or transcendental parameters have infinitely many zeros off the critical line. By using this fact, we show that the Shintani multiple zeta-functions have infinitely many complex zeros under some conditions. As corollaries, we show that the Mordell multiple zeta-functions, the Euler–Zagier–Hurwitz type of multiple zeta-functions and the Witten multiple zeta-functions have infinitely many complex zeros off the critical line.


Hybrid universality Lindelöf hypothesis Zeros of zeta-functions associated to symmetric matrices Euler–Zagier multiple zeta-functions Spectral zeta-functions Barnes multiple zeta-functions Shintani multiple zeta-functions 

Mathematics Subject Classification

Primary 11M26 11M32 


  1. 1.
    Akiyama, S., Egami, S., Tanigawa, Y.: Analytic continuation of multiple zeta functions and their values at non-positive integers. Acta Arith. 98(2), 107–116 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Akiyama, S., Ishikawa, H.: On analytic continuation of multiple L-functions and related zeta-functions. In: Jia, C., Matsumoto, K. (eds.) Analytic number theory. Development in mathematics, vol. 6, pp 1–16. Springer, Dordrecht (2002)Google Scholar
  3. 3.
    Akiyama, S., Tanigawa, Y.: Multiple zeta values at non-positive integers. Ramanujan J 5(4), 327–351 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Atkinson, F.V.: The mean-value of the Riemann zeta function. Acta Math. 81, 353–376 (1949)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bagchi, B.: The Statistical Behaviour and Universality Properties of the Riemann Zeta-Function and Other Allied Dirichlet Series. Ph.D. Thesis, Calcutta, Indian Statistical Institute (1981)Google Scholar
  6. 6.
    Barnes, E.W.: On the theory of multiple gamma function. Trans. Camb. Philos. Soc. 19, 374–425 (1904)Google Scholar
  7. 7.
    Bohr, H.: Über das Verhalten von \(\zeta (s)\) in der Halbebene \(\sigma >1\). Nachr. Akad. Wiss. Göttingen II Math.-phys. Kl. 409–428 (1911)Google Scholar
  8. 8.
    Bohr, H.: Über eine quasi-periodische eigenschaft Dirichletscher reihen mit anwendung auf die Diriehletschen L-Funktionen. Math. Ann. 85(1), 115–122 (1922)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cassou-Noguès, P.: Valeurs aux entiers négatifs des fonctions zêta et fonctions zêta p-adiques. Invent. Math. 51, 29–59 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gonek, S.M.: Analytic Properties of Zeta and L-functions. Ph.D. Thesis, Universality of Michigan (1979)Google Scholar
  11. 11.
    Gunnells, E., Sczech, R.: Evaluation of Dedekind sums, Eisenstein cocycles, and special values of \(L\)-functions. Duke Math. J. 118(2), 229–260 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hejhal, D.: On a result of G. Polya concerning the Riemann \(\xi \)-function. J. Anal. Math. 55, 59–95 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hida, H.: Elementary Theory of L-functions and Eisenstein Series. London Math. Soc. Student Texts 26, Cambridge University Press, Cambridge (1993)CrossRefzbMATHGoogle Scholar
  14. 14.
    Huxley, M.N.: Exponential sums and the Riemann zeta function. V. Proc. London Math. Soc. (3) 90(1), 1–41 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hoffman, M.E.: Multiple harmonic series. Pac. J. Math. 152(2), 275–290 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ibukiyama, T., Saito, H.: On zeta functions associated to symmetric matrices, I: An explicit form of zeta functions. Am. J. Math. 117(5), 1097–1155 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Imai, H.: On the construction of p-adic L-functions. Hokkaido Math. J. 10, 249–253 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ishikawa, H., Matsumoto, K.: On the estimation of the order of Euler–Zagier multiple zeta-functions. Illinois J. Math. 47(4), 1151–1166 (2003)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kačinskaitė, R., Steuding, J., Šiaučiūnas, D., Šleževičienė, R.: On polynomials in Dirichlet series. Fizikos ir Matematikos Fakulteto Mokslinio Seminaro Darbai 7, 26–32 (2004)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Kaczorowski, J., Kulas, M.: On the non-trivial zeros off line for L-functions from extended Selberg class. Monatshefte Math. 150(3), 217–232 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kelliher, J.P., Masri, R.: Analytic continuation of multiple Hurwitz zeta functions. Math. Proc. Camb. Philos. Soc. 145(3), 605–617 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ki, H.: Zeros of zeta functions. Comment. Math. Univ. St. Pauli 60(1–2), 99–117 (2011)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Kiuchi, I., Tanigawa, Y.: Bounds for triple zeta-functions. Indag. Math. (N.S.) 19(1), 97–114 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Komori, Y., Matsumoto, K., Tsumura, H.: On Witten multiple zeta-functions associated with semisimple Lie algebras II. J. Math. Soc. Jpn. 62(2), 355–394 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Laurinčikas, A., Garunkšitis, R.: The Lerch Zeta-Function. Kluwer Academic Publishers, Dordrecht (2002)Google Scholar
  26. 26.
    Lagarias, J.C., Suzuki, M.: The Riemann hypothesis for certain integrals of Eisenstein series. J. Number Theory 118(1), 98–122 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Matsumoto, K.: The analytic continuation and the asymptotic behavior of certain multiple zeta-functions. I. J. Number Theory 101(2), 223–243 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Matsumoto, K.: Functional equations for double zeta-functions. Math. Proc. Camb. Philos. Soc. 136(1), 1–7 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Matsumoto, K.: Analytic theory of multiple zeta-functions and its applications. Sugaku Expos. 23(2), 143–167 (2010)zbMATHGoogle Scholar
  30. 30.
    Mordell, L.J.: On the evaluation of some multiple series. J. Lond. Math. Soc. 33, 368–371 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Murty M.R., Sinha, K.: Multiple Hurwitz zeta functions, multiple Dirichlet series, automorphic forms, and analytic number theory. In: Proceedings of the Symposium in Pure Mathematics of the American Mathematical Society, Providence, RI, vol. 75, pp. 135–156 (2006)Google Scholar
  32. 32.
    Nakamura, T.: Zeros and the universality for the Euler–Zagier–Hurwitz type of multiple zeta-functions. Bull. Lond. Math. Soc. 41(4), 691–700 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Nakamura, T., Pańkowski, Ł.: On universality for linear combinations of L-functions. Mon. Math. 165(3), 433–446 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Nakamura, T., Pańkowski, Ł.: Applications of hybrid universality to multivariable zeta-functions. J. Number Theory 131(11), 2151–2161 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Osgood, B., Phillips, R., Sarnak, P.: Extremals of determinants of Laplacians. J. Funct. Anal. 80(1), 148–211 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Pańkowski, Ł.: Hybrid joint universality theorem for the Dirichlet L-functions. Acta Arith. 141(1), 59–72 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Pańkowski, Ł.: Hybrid joint universality theorem for L-functions without the Euler product. Integral Transforms Spec. Funct. 24(1), 39–49 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Steuding, J.: Value-distribution of L-functions. In: Lecture Notes in Mathematics, vol. 1877. Springer, Berlin (2007)Google Scholar
  39. 39.
    Shintani, T.: On evaluation of zeta functions of totally real algebraic number fields at nonpositive integers. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23, 393–417 (1976)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Srivastava, H.M., Choi, J.: Series Associated with the Zeta and Related Functions. Kluwer, Berlin (2001)CrossRefzbMATHGoogle Scholar
  41. 41.
    Taylor, P.R.: On the Riemann zeta function. Quart. J. Oxford 19, 1–21 (1945)CrossRefzbMATHGoogle Scholar
  42. 42.
    Taylor, M.E.: Partial Differential Equations II: Qualitative Studies of Linear Equations, Second Edition. Applied Mathematical Sciences, vol. 116. Springer, New York (2011)Google Scholar
  43. 43.
    Titchmarsh, E.C.: The Theory of Functions. Oxford University Press, Oxford (1939)zbMATHGoogle Scholar
  44. 44.
    Titchmarsh, E.C.: The Theory of the Riemann Zeta-function, Second edition. Edited and with a preface by D.R. Heath-Brown. The Clarendon Press, Oxford University Press, New York (1986)Google Scholar
  45. 45.
    Tornheim, L.: Harmonic double series. Am. J. Math. 72, 303–314 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Voronin, S. M: Theorem on the universality of the Riemann zeta function. Izv Akad Nauk SSSR Ser Mat 39, 475–486 (in Russian). Math USSR Izv 9, 443–453 (1975)Google Scholar
  47. 47.
    Witten, E.: On quantum gauge theories in two dimensions. Commun. Math. Phys. 141(1), 153–209 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Zagier, D.: Values of zeta functions and their applications, First European Congress of Math., Paris, vol. II, Progress in Math, Birk ä user, vol. 120, pp. 497–512 (1994)Google Scholar
  49. 49.
    Zhao, J.: Analytic continuation of multiple zeta functions. Proc. Am. Math. Soc. 128(5), 1275–1283 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of Liberal Arts, Faculty of Science and TechnologyTokyo University of Science NodaChibaJapan
  2. 2.Faculty of Mathematics and Computer ScienceAdam Mickiewicz UniversityPoznanPoland

Personalised recommendations